Abstract: Poster Presentations |


Rajesh A. Shetty, MD*; Ramesh Babu Kesavan, MD; Harish Seethamraju, MD; Sivagini Ganesh, MD; Mathias Loebe, MD; Angela Matthews, RN
Author and Funding Information

Baylor College of Medicine, Houston, TX


Chest. 2007;132(4_MeetingAbstracts):595. doi:10.1378/chest.132.4_MeetingAbstracts.595
Text Size: A A A
Published online


PURPOSE: Methemoglobinemia is a rare complication of dyspnea in lung transplant recipients. Patients with methemoglobinemia present with hypoxemia and dissociation between pulse oximetry and Pao2.We investigated the incidence, clinical presentation and impact of methemoglobinemia.

METHODS: We retrospectively reviewed records of patients who underwent lung transplant from January 2001 to March 2007. The following data were collected- demographics, medication history, clinical presentation, chest xray, pulmonary function test, routine chemistry, arterial blood gas and methemoglobin level.

RESULTS: Medical records of 139 patients were reviewed.Of these, 102 patients had double lung transplant and 37 had single lung transplant.In patients presenting with dyspnea the etiology was evaluated.Methemoglobinemia was a cause of dyspnea in 7 patients.All of the cases had acquired methemoglobinemia secondary to an iatrogenic cause.The most common agents included local oropharyngeal lidocaine, prophylactic dapsone and nitroglycerine. Six of the seven patients were single lung recipients.

CONCLUSION: Graft rejection, infection and airway complications are commonly looked for in patients presenting with dyspnea. Methemoglobinemia is an infrequently considered etiology for dyspnea in these patients.Comorbid factors such as anemia and preexisting lung disease which are commonly found in this population predispose these patients to a more severe manifestation of methemoglobinemia.The use of drugs that can cause this condition is frequent in this cohort.

CLINICAL IMPLICATIONS: Lung transplant physicians should consider methemoglobinemia in the differential diagnosis of transplant patients presenting with dyspnea. The possibility of immunosuppressant medications potentiating or otherwise interacting to lead to methemoglobinemia should be further investigated.Eighty-five percent of the patients who developed methemoglobinemia were recipients of single lung transplants. The higher incidence seen in single lung transplant patients also deserves further investigation.

DISCLOSURE: Rajesh Shetty, No Financial Disclosure Information; No Product/Research Disclosure Information

Wednesday, October 24, 2007

12:30 PM - 2:00 PM




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
PubMed Articles
Dyspnea in a lung transplant recipient. Respir Care 2010;55(5):626-9.
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543